LETTER TO EDITOR
Year : 2022 | Volume
: 6 | Issue : 1 | Page : 111-
Use of bupropion and topiramate in management of tianeptine abuse in a young male with dysthymia
Kritika Chawla, Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India
Dr. Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow - 226 003, Uttar Pradesh
|How to cite this article:|
Chawla K, Kar SK. Use of bupropion and topiramate in management of tianeptine abuse in a young male with dysthymia.Ann Indian Psychiatry 2022;6:111-111
|How to cite this URL:|
Chawla K, Kar SK. Use of bupropion and topiramate in management of tianeptine abuse in a young male with dysthymia. Ann Indian Psychiatry [serial online] 2022 [cited 2023 Apr 2 ];6:111-111
Available from: https://www.anip.co.in/text.asp?2022/6/1/111/337020
Tianeptine is a newer antidepressant that exerts its action by enhancing the reuptake of serotonin. It has potent anxiolytic properties as well, which is equivalent to that of tricyclic and tetracyclic antidepressants. Abuse potential of tianeptine has been discussed in several case studies., We present here the case of a young male with dysthymia with tianeptine abuse.
A 32-year-old male attended the adult psychiatric OPD with complaints of increased consumption of tablet tianeptine. He was taking tablets of tianeptine which was prescribed to him for the treatment of depression by a primary care physician. The patient was continuously taking tablet tianeptine 12.5 mg for the past 4 years but recently had increased its dose up to 375 mg/day (30 tablets) over a duration of 6 months. The patient was clinically evaluated, investigated for medical issues, given appropriate treatment, and closely monitored. The patient's history revealed that the dose was initially increased because the patient was experiencing persistent depressive symptoms despite taking medications for the past 4 years. The patient googled and discovered that increasing the dose may help with symptom relief. After increasing the dose, the patient noticed an improvement in his mood symptoms, so he increased it again. Initially, the dose increase alleviated his mood symptoms, but he later developed a craving for the drug. On delaying the use, the patient had craving, anxiety, low mood, headache, insomnia, and irritability. Along with tablet tianeptine, the patient was also taking tablet diazepam 5 mg/day, tablet imipramine 25 mg/day, and tablet propranolol 20 mg/day. There was no increment in the dose of any other drug. There was no history of any other psychiatric illness, including substance use disorder. A diagnosis of dysthymia with tianeptine abuse was kept, and the patient was started on bupropion (up to 300 mg/day), tablet topiramate 50 mg/day, and tianeptine tapered off (approximately 25% reduction of the dose every two weekly). With these treatments, he was able to reduce the dose of tianeptine to 25 mg/day and was stable on it for 4 weeks.
Tianeptine is an antidepressant which can be abused by patients due to its stimulant and anxiolytic properties. This is a unique case where tianeptine was abused in a very heavy dose, without any obvious organ damage. Evidences suggest that the buprenorphine-naloxone combination may be useful in the management of tianeptine abuse. In our case, bupropion and topiramate were found to be useful in dealing with the tianeptine abuse. Bupropion due to its dopamine agonistic property stimulates the reward pathway and topiramate due to its antiglutamatergic property may be helpful in dealing with tianeptine use. In addition, bupropion due to its antidepressant property is useful in controlling the depressive symptoms in the patient.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Rouby F, Pradel V, Frauger E, Pauly V, Natali F, Reggio P, et al. Assessment of abuse of tianeptine from a reimbursement database using 'doctor-shopping' as an indicator. Fundam Clin Pharmacol 2012;26:286-94.|
|2||Springer J, Cubała WJ. Tianeptine abuse and dependence in psychiatric patients: A review of 18 case reports in the literature. J Psychoactive Drugs 2018;50:275-80.|
|3||Trowbridge P, Walley AY. Use of buprenorphine-naloxone in the treatment of tianeptine use disorder. J Addict Med 2019;13:331-3.|